Minnesota, 2021

Tornadoes and Damaging Winds in Minnesota, August 9, 2021

August 9, 2021 · NWS FGF · 5 events in 2 counties and zones

Severe thunderstorms formed during the late afternoon and early evening in eastern North Dakota, moving into west-central and northwest Minnesota during the mid to late evening. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$11,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms formed during the late afternoon and early evening in eastern North Dakota, moving into west-central and northwest Minnesota during the mid to late evening. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 9:18 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 9, 9:18 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1018 PM CDT Mon Aug 9 2021

.UPDATE...
Issued at 1016 PM CDT Mon Aug 9 2021

T-storms moved thru NE ND and into the nrn RRV as scheduled but
have yet to see any development south into SE ND as HRRR insists
will occur. Did lower pops some in the south but kept them in the
chance range. Storm moving into Grand Forks is the same one from
earlier and has been supercellular ever since development.
Instability is starting to wane and will do so thru the overnight
into NW MN. Confidence in southern RRV and west central is rather
low attm in terms of it storms will form.

UPDATE Issued at 648 PM CDT Mon Aug 9 2021

2330z analysis shows sfc low just south of Devils Lake and is
moving east-northeast and is progged to move east-northeast toward
Grafton-Hallock area by 05z. Surface warm front from about Red
Lake MN west to Crookston to just south of Grand Forks then to
suface low between New Rockford and Devils Lake. 500 mb wave in
southeastern Saskatchewan moving northeast and main jet dynamics
and 50-60 kt effective bulk shear indicate region from DVL into NE
ND. HRRR indicates development south along front toward Jamestown
01-02z period but uncertainty in this attm. Storm has been going
on west of Lamoure for some time, but that area has less shear and
less development potential attm.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Aug 9 2021

Weather related impacts are possible through the remainder of the
afternoon and evening, possibly into the early overnight hours. A
potent upper low is moving into an increasingly moist and unstable
environment this afternoon in eastern North Dakota, northwestern and
west-central Minnesota. Strong to severe thunderstorms are expected
to form this afternoon to the west of the area, then push through
the region through early Tuesday morning.

Scattered showers are moving out of the Devils Lake Basin at midday,
with clearing just to the west. Further south, a boundary is draped
along the Highway 200 corridor in North Dakota. This boundary has
been pushing to the south through the morning, but is currently
stalled; this boundary is expected to lift slowly northward through
the afternoon hours. It is along the zone of interaction along this
boundary, that we could see severe thunderstorms develop during the
mid to late afternoon. Forcing is rather strong thanks to an
approaching upper low. Ahead of the low, we are seeing moderate
instability with CAPE in the range of 1500 to 2500 J/Kg.

For today's severe threat, there will be two different phases of
development. Initially, there will be a risk for supercell activity
through the Devils Lake Basin and the northern Red River Valley.
This will bring the risk of large hail, wind gusts up to 75 mph and
possibly a tornado. This phase of the event is expected to be
relatively short-lived, with more of a linear mode forming further
to the south and east. Once the line forms, the chance for wind
gusts looks to be the primary concern, along with a chance for a
brief tornado or two.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Aug 9 2021

Quiet and mostly dry weather returns for the long term period.

Wednesday through the weekend...

Following the early week systems, west-southwesterly flow aloft is
expected to shift northwesterly by midweek. The northwesterly flow
aloft then looks to persist as an upper level ridge once again
builds into the Plains through the weekend. Behind the multiple cold
frontal passages from earlier in the week, breezy to windy
conditions and cooler temperatures in the 70s to low 80s are
expected across the latter half of the week. A few spotty showers
will also be possible near the international border on Wednesday
with a quick moving trough tracking eastward, north of the border.
As we move into the weekend, the ridge aloft is then expected to
amplify. This will in turn fuel a gradual warm up back up above
normal for the weekend. There are some analogs indicating that by
late weekend, the upper ridge will begin to erode and reintroduce
more zonal flow to the forecast area. A quick look at cluster
analysis does show a quite a high degree of variability between
ensembles with regards to the potential for the ridge to weaken,
however, and we will continue to monitor these trends moving
forward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon Aug 9 2021

VFR conditions outside of t-storms tonight. Low will move from DVL
into the northern RRV by 05z and a cold front will move east thru
the forecast area tonight switching winds to the west-northwest.
NW winds on Tuesday and could be some near MVFR cigs in wraparound
clouds in far NW MN in the aftn.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...Riddle
Hazardous weather outlook, Aug 9, 3:22 AM CST, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
422 AM CDT Mon Aug 9 2021

MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible 3 PM this
afternoon, spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

MNZ009-016-017-022>024-027-028-030>032-040-100930-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy dense fog may impact travel over parts of west central and
northwest MN this morning.

Scattered severe thunderstorms are possible 3 PM this
afternoon spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

In the hours before

Local storm report, Aug 9, 9:02 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TORNADO          6 NNE SHARON            47.68N 97.85W
08/09/2021                   Grand Forks        ND   OFFICIAL NWS OBS

            POSSIBLE TORNADO INDICATED BY RADAR BASED DEBRIS
            SIGNATURE FROM 6NNE SHARON TO NEAT 8 NE SHARON BY 925 PM
            CDT.

&&

GGUST
Special weather statement, Aug 9, 9:08 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Mon Aug 9 2021

NDZ007-008-016-054-100400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1008 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern
Cavalier, northern Walsh and Pembina Counties through 1100 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 17 miles southeast of Langdon, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milton around 1010 PM CDT.
  Union around 1015 PM CDT.
  Gardar and Concrete around 1020 PM CDT.
  Mountain around 1025 PM CDT.

Other locations in the path of this storm include Hensel, Akra and
Crystal.

This includes Interstate 29 between mile markers 178 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4843 9715 4841 9819 4873 9843 4900 9759
      4900 9745
TIME...MOT...LOC 0307Z 243DEG 46KT 4858 9811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Lynch
Local storm report, Aug 9, 9:20 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             2 SSE WALHALLA          48.89N 97.90W
08/09/2021  E1.00 INCH       Pembina            ND   PUBLIC

&&

GGUST
Local storm report, Aug 9, 9:34 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     GOLDEN LAKE             47.58N 97.64W
08/09/2021  M54 MPH          STEELE             ND   MESONET

            PEAK WIND MEASURED ON A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Aug 9, 9:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             RED WILLOW LAKE         47.65N 98.37W
08/09/2021  M1.75 INCH       GRIGGS             ND   PUBLIC

            GOLF BALL OR LARGER SIZED HAIL. PHOTOS AND REPORTS POSTED
            VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 9, 9:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FUNNEL CLOUD     5 N THOMPSON            47.85N 97.11W
08/09/2021                   Grand Forks        ND   TRAINED SPOTTER

            A WELL DEVELOPED WALL CLOUD WITH BRIEF FUNNEL EVIDENT.
            WALL CLOUD WAS RAIN WRAPPED.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 9, 9:44 PM CST
Where
Polk County, 2.07 mi N of East Grand Forks
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.960, -97.020

Peak wind was measured at a personal weather station.

Thunderstorm Wind, Polk

When
August 9, 9:49 PM CST
Where
Polk County, 4.15 mi N of East Grand Forks
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.990, -97.020

Steel panels were torn off a pole shed. Large tree branches were down around the area. Photo and report were posted via social media, with time estimated based on radar and nearby wind sensor reports.

Tornado, Polk

When
August 9, 9:55 PM CST to 10:01 PM CST
Where
Polk County, 1.66 mi SE of Davidson to 3.46 mi S of Key West
Rating
EF1
Path length
3.65 mi
Path width
200 yd
Property damage
$120,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
47.860, -96.850

This tornado blew out two walls and the roof of a pole shed, broke several ash and cottonwood trees, and peeled up steel siding and roofing on other farm buildings in one farmstead. It carried and/or spread debris to the east and southeast for up to 500 yards while it tracked to the east. It also tore off some roof trim, shingles, and siding at three other farmsteads along its path.

Tornado, Polk

When
August 9, 10:05 PM CST to 10:09 PM CST
Where
Polk County, 3.61 mi SE of Key West to 3.64 mi NW of Shirley
Rating
EF0
Path length
2.24 mi
Path width
150 yd
Property damage
$5,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
47.890, -96.730

This tornado snapped the tops off of several ash and cottonwood trees at two farmsteads along its path, and cracked a wooden power pole near its base.

Thunderstorm Wind, Pennington

When
August 9, 10:31 PM CST
Where
Pennington County, 9.87 mi WSW of St Hilaire
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.970, -96.420

Several large trees were blown down, along with numerous large tree branches and limbs. Report and photos posted via social media. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983198, 983200, 983203, 983204, 983205.